Alabama, 2010

Drought in Alabama, October 19 to 31, 2010

October 19 to 31, 2010 · NWS BMX · 3 events in 3 counties and zones

Although beneficial rain fell across central Alabama during the month, drought conditions became more widespread and worsened. Severe drought conditions were found to the right of a line from near Ft.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Although beneficial rain fell across central Alabama during the month, drought conditions became more widespread and worsened. Severe drought conditions were found to the right of a line from near Ft. Deposit to Autaugaville to Billingsley to Sylacauga to Heflin to Roanoke to Bleeker to Grady. Severe drought conditions were also found over most of Walker and Winston counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 18, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 18, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CDT MON OCT 18 2010

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

A COLD FRONT WAS LOCATED ACROSS THE OHIO RIVER VALLEY INTO WESTERN
TEXAS. THUNDERSTORMS WERE DEVELOPING NEAR THE FRONT FROM SPRINGFIELD
MISSOURI TO ABILENE TEXAS. THIS FRONT WILL APPROACH NORTHERN ALABAMA
TUESDAY MORNING AND SLOWLY DRIFT SOUTHWARD THROUGH WEDNESDAY
MORNING.

A WEAK SHORT WAVE TROUGH WAS MOVING EASTWARD OVER CENTRAL ALABAMA
LATE THIS EVENING. MOISTURE WAS EXTREMELY LIMITED AND ONLY CIRRUS
LEVEL CLOUDS WERE ASSOCIATED WITH THIS FEATURE. THESE CLOUDS WILL
MOVE EAST OF THE AREA OVERNIGHT. MORE HIGH LEVEL CLOUDS WILL MOVE
INTO WESTERN AREAS TOWARD DAYBREAK AHEAD OF THE NEXT SYSTEM.

CURRENT TEMPERATURES AND DEW POINTS WERE RUNNING SEVERAL DEGREES
HIGHER THAN LAST NIGHT. MADE SOME ADJUSTMENTS TO THE HOURLY GRIDS
FOR BOTH FIELDS...BUT OVERNIGHT LOWS SHOULD STILL MANAGE 40S AND 50S
AREAWIDE. UPDATE ON THE WAY.

75/LINHARES

&&

.AVIATION...06Z TAF DISCUSSION.

HIGH CLOUDS HAVE CLEARED OUT OF CENTRAL ALABAMA FOR THE TIME
BEING...BUT MORE ARE ON THE WAY AHEAD OF AN APPROACHING WEATHER
SYSTEM.  THESE HIGH CLOUDS SHOULD FILTER IN AFTER DAYBREAK
TUESDAY...BUT VFR CONDITIONS SHOULD NOT BE THREATENED.  A COUPLE OF
VERY SCATTERED SHOWERS WILL BE POSSIBLE TOWARDS THE END OF THE TAF
PERIOD...ESPECIALLY NEAR KTCL...BUT CLOUD DECKS SHOULD REMAIN IN THE
NEIGHBORHOOD OF 6-7KFT WITH 5-10KT WINDS MAINLY OUT OF THE WEST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/27
Hazardous weather outlook, Oct 18, 6:36 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT MON OCT 18 2010

ALZ011>015-017>050-200038-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
736 PM CDT MON OCT 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Calhoun

When
October 19, 12:00 AM CST to October 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Severe drought began.

Drought, Cherokee

When
October 19, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Severe drought began.

Drought, Cleburne

When
October 19, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Severe drought began.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263585, 263586, 263587.